What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 22, 2:42 PM EST, 1 hour 43 minutes earlier.
Area forecast discussion, Jun 22, 2:42 PM EST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
342 PM EDT Fri Jun 22 2018
.SYNOPSIS...
A frontal boundary located just north of the Virginia North
Carolina border early this morning, will gradually lift back
north as a warm front later today into Saturday morning. A cold
front will drop across the area Sunday night into Monday
morning.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 345 PM EDT Friday...
Flash Flood Watch continues for much of Central VA, Tidewater
including Hampton Roads and the Peninsulas through this evening.
A sharp boundary persist across the region from the lower
Chesapeake Bay to Richmond and Farmville. Showers and storms
were already developing by mid afternoon along and south of the
boundary. Increased upper support for thunderstorm activity
will approach form the west through late afternoon and into
this evening as an upper shortwave moves across. This should
result in increasing coverage of showers and storms from now
through 8 pm. As coverage increases and storms lift NE some
training may set up resulting in rapid heavy accumulations of
rainfall and possible flooding. In addition due to the
combination of a low level boundary, increased shear and
instability there is a threat of severe storms. Damaging wind
and isolated tornadoes are the primary threats. The sunshine
today south of the boundary has aided in destabilization.
Showers and storms will gradually end from SW to NW later
tonight. The heavy rainfall threat persist until around midnight
tonight. Some heavy rain may linger over MD through around 3 am.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
As of 345 PM EDT Friday...
The frontal boundary will lift north of the area by Sat
morning. The highest Pops will shift to the northern counties
late tonight into Sat morning. SSW winds will pick up across the
the region Sat aftn. This along with a mix of sun and clouds
will push temps back into the upper 80s to lower 90s over most
areas. The heat index across southeast VA and northeast NC will
run around 100-102 degrees with mid to upper 90 heat indices
elsewhere. A shortwave trough is progged to cross the region in
the aftn/evening that could touch off a line of mainly diurnally
driven tstms. A sfc trough/weak cold front will move acrs the
area late Sat night thru Sun morning, with an actual cold front
then dropping acrs the region Sun night into Mon morning. Have
maintained chance PoPs with the trough overhead possibly kicking
off scattered showers/tstms. Highs on Sun in the upper 80s to
lower 90s. Monday will be dry and cooler behind the front.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
As of 340 PM EDT Friday...
A ridge of high pressure builds in from the north on Tuesday as
a cold front and rain exit well to the south. This will provide
drier and cooler weather with afternoon highs in the low to
middle 80s. Dewpoints in the lower 60s will aid in making
Tuesday even more pleasant...much different than the upper
70/near 80 degree dewpoints we have been experiencing.
Mid-level troughing arrives as high pressure moves offshore
Wednesday, and the GFS tries to spark showers and thunderstorms over
the northwest corner of our CWA in the afternoon. The EURO keeps wet
weather slightly further west. Like most rain events this time of
year, these appear to be diurnally driven, dissipating by late
evening. Highs Wednesday will return to the upper 80s. Models
diverge in solutions regarding timing/placement of rain Thursday and
Friday, but expect better chances mid-morning Thursday and again
Friday afternoon.
Temperatures by Thursday will warm into the lower 90s and push the
mid 90s by Friday. With southerly winds in play, expect muggy
conditions and nighttime temperatures in the lower 70s.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
As of 155 AM EDT Friday...
Early this morning, a frontal boundary was laying west to east
near the VA/NC border. This boundary will gradually lift nwrd
acrs the area today into Sat morning, then lifts well north of
the region Sat aftn, as low pressure moves fm the OH valley NE
into the Great Lakes. As a result, there will continue to be at
least chc to likely Pops for showers or tstms into late tonight.
So, expect mainly MVFR CIGS at RIC/SBY/PHF during this time
period with IFR CIGS possible thru this morning at RIC and PHF,
and into Sat morning at SBY. Expect mainly MVFR or VFR CIGS at
ORF/ECG.
Just sctd aftn/evening showers/tstms will be possible Sat and
Sun. Drier conditions potentially arrive early next week.
&&
.MARINE...
As of 330 AM EDT Friday...
Went ahead and extended the SCA's for the rest of the Ches Bay
(except mouth) based on latest wind gusts aoa 20 kts on back
side of the frontal boundary located along the James River to
ORF/VA beach. This boundary progged to meander across the waters
today before lifting back north as a warm front late tonight and
Sat morning. Expect diminishing winds once the onshore E-SE winds
shift back to the south. This could be as early as this afternoon
across the southern Ches Bay but kept the headline up through 20Z
due to the uncertainty. Seas slow to respond to the onshore
winds, bust expect them to reach arnd 5 ft across the northern
coastal waters. Kept the SCA ending time over the coastal waters
as late tonight as I expect a several hr period of seas blo 5
ft Sat morn before bumping up again later in the day.
The southerly flow returns Saturday as the warm front lifts
north of the waters. A Small Craft Advisory may once again be
needed Sat night due to a strong SSW push and seas arnd 5 ft.
&&
.CLIMATE...
RIC received 7.34 inches of rain since midnight. This is the
second all time daily rainfall record at RIC. More rain is
expected later today which will likely increase the current
daily total. The all time daily rainfall record at RIC is 8.79
inches set on August 12, 1955 associated with hurricane Connie.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...Flash Flood Watch until midnight EDT tonight for VAZ048-
060>062-064-067>069-080>086-088>090-092-093-095>098-
509>525.
MARINE...Small Craft Advisory until 4 AM EDT Saturday for ANZ650-652.
Small Craft Advisory until 6 PM EDT this evening for ANZ636-
638.
Small Craft Advisory until 8 PM EDT this evening for ANZ631-
632-634.
Small Craft Advisory until 10 PM EDT this evening for ANZ630.
&&
SYNOPSIS...TMG
NEAR TERM...TMG/JAO
SHORT TERM...JDM/TMG/JAO
LONG TERM...BMS/ERI
AVIATION...TMG
MARINE...AJB/MPR
CLIMATE...Hazardous weather outlook, Jun 22, 7:07 AM EST, 9 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
807 AM EDT Fri Jun 22 2018
VAZ048-060>062-064-067>069-080>086-088>090-092-093-095>098-509>525-
231215-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Nottoway-Amelia-
Powhatan-Dinwiddie-Prince George-Charles City-New Kent-Gloucester-
Middlesex-Mathews-Sussex-Surry-James City-Southampton-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-Western Louisa-
Eastern Louisa-Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
807 AM EDT Fri Jun 22 2018
...FLASH FLOOD WATCH IN EFFECT FROM 4 PM EDT THIS AFTERNOON THROUGH
THIS EVENING...
This Hazardous Weather Outlook is for central Virginia, east
central Virginia, eastern Virginia, north central Virginia, south
central Virginia and southeast Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Periods of showers and embedded thunderstorms will be possible later
this afternoon into tonight, which could contain heavy rainfall.
Flash flooding is possible across Central Virginia and Tidewater.
Some storms could also be severe producing damaging winds, hail and
isolated tornadoes.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ012>017-030>032-102-VAZ065-066-079-087-231215-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Mecklenburg-Lunenburg-
Brunswick-Greensville-
807 AM EDT Fri Jun 22 2018
This Hazardous Weather Outlook is for northeast North Carolina,
south central Virginia and southeast Virginia.
.DAY ONE...Today and Tonight.
Showers and thunderstorms will redevelop across the area later this
afternoon into this evening. There is a slight risk for severe
thunderstorms during the afternoon and evening hours across portions
of central and southeast Virginia. The main threat will be damaging
winds and isolated tornadoes. Otherwise, stronger storms could
contain heavy rainfall, with localized flooding possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ025-VAZ099-100-231215-
Maryland Beaches-Accomack-Northampton-
807 AM EDT Fri Jun 22 2018
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
MODERATE RIP CURRENT RISK.
Showers and thunderstorms, some with heavy rain, are possible later
this evening and tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ021>024-VAZ075>078-231215-
Dorchester-Wicomico-Somerset-Inland Worcester-Westmoreland-Richmond-
Northumberland-Lancaster-
807 AM EDT Fri Jun 22 2018
This Hazardous Weather Outlook is for southeast Maryland, east
central Virginia and eastern Virginia.
.DAY ONE...Today and Tonight.
Showers and thunderstorms, some with heavy rain, are possible later
this evening and tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 22, 3:59 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Wakefield VA
459 PM EDT FRI JUN 22 2018
VAZ066-222130-
Lunenburg-
459 PM EDT FRI JUN 22 2018
...A STRONG THUNDERSTORM WILL AFFECT WESTERN LUNENBURG COUNTY...
At 459 PM EDT, a strong thunderstorm was located near Kells Corner,
or 7 miles north of Chase City, moving northeast at 20 mph.
Rainfall amounts of 1 to 2 inches are possible with this storm.
Locations impacted include...
Rehoboth, Kells Corner, Plantersville, Blevins Corner, Pleasant
Grove, Loves Mill, Arvins Store, Meherrin, Fort Mitchell, Nutbush and
Simplicity.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3708 7844 3709 7838 3710 7837 3710 7828
3712 7824 3710 7823 3684 7830 3685 7833
3684 7835 3686 7837 3685 7842 3687 7843
3687 7846 3688 7848 3689 7849
TIME...MOT...LOC 2059Z 219DEG 16KT 3690 7848
05Special weather statement, Jun 22, 4:02 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Wakefield VA
502 PM EDT FRI JUN 22 2018
VAZ067-068-222145-
Nottoway-Amelia-
502 PM EDT FRI JUN 22 2018
...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT NORTHEASTERN NOTTOWAY
AND SOUTH CENTRAL AMELIA COUNTIES...
At 501 PM EDT, a thunderstorm with heavy rain was located near
Nottoway, or near Crewe, moving east at 10 mph.
Rainfall amounts of 1 to 2 inches are possible with this storm.
Locations impacted include...
Clay Store, Fergusonville, Denaro and Earls.
If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.
LAT...LON 3717 7806 3722 7811 3731 7797 3721 7785
TIME...MOT...LOC 2101Z 257DEG 9KT 3720 7803
05
Local storm report, Jun 22, 4:04 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
504 PM EDT FRI JUN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND DMG GATES 36.50N 76.77W
06/21/2018 GATES NC EMERGENCY MNGR
COUPLE OF TREES DOWN.
&&
WRSLocal storm report, Jun 22, 4:05 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
505 PM EDT FRI JUN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND DMG 1 W HOBBSVILLE 36.35N 76.63W
06/21/2018 GATES NC EMERGENCY MNGR
LARGE LIMBS BLOCKING ROAD.
&&
WRSSpecial weather statement, Jun 22, 4:14 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Wakefield VA
514 PM EDT FRI JUN 22 2018
VAZ060-061-222200-
Cumberland-Prince Edward-
514 PM EDT FRI JUN 22 2018
...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT SOUTHWESTERN CUMBERLAND
AND CENTRAL PRINCE EDWARD COUNTIES...
At 514 PM EDT, a thunderstorm with heavy rain was located over
Hixburg, or 7 miles east of Appomattox, moving east at 20 mph.
Wind gusts in excess of 30 mph and rainfall amounts of up to 1 inch
are possible with this storm.
Locations impacted include...
Farmville, Longwood University, Hampden Sydney, Hampden Sydney
College, Prospect, Kingsville, Raines Tavern, Tuggle, Elam, Reeds,
Allens Mill and Worsham.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3727 7867 3732 7863 3734 7860 3739 7860
3740 7859 3739 7858 3738 7859 3736 7858
3737 7857 3736 7856 3733 7851 3733 7849
3734 7849 3733 7847 3747 7837 3720 7834
3724 7868
TIME...MOT...LOC 2114Z 268DEG 23KT 3734 7868
05Special weather statement, Jun 22, 4:25 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Wakefield VA
525 PM EDT FRI JUN 22 2018
VAZ081-082-222215-
Charles City-Prince George-
525 PM EDT FRI JUN 22 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN PRINCE GEORGE
AND SOUTHERN CHARLES CITY COUNTIES...
At 525 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Charles City to near Garysville. Movement
was east at 10 mph.
Rainfall amounts of up to 1 inch are possible with these storms.
These storms will be near...
Charles City around 530 PM EDT.
Other locations impacted by these storms include Brandon and New
Hope.
If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3734 7690 3725 7698 3727 7720 3735 7710
TIME...MOT...LOC 2125Z 269DEG 11KT 3734 7708 3728 7716
wrs
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768774, 768776, 768845, 768777, 768749, 768778, 768758, 768779, 768780, 768781, 768782, 768786, 768789, 768810, 768797, 768799, 768803, 768806, 768807, 768809.